Texas, 2004

Winter Storm and Winter Weather in Texas, December 23 to 24, 2004

December 23 to 24, 2004 · NWS MAF · 8 events in 8 counties and zones

The second winter storm to dump significant snowfall over portions of the Permian Basin within a two day period impacted the area late on the 23rd and early on the 24th. This as an outbreak of arctic air remained entrenched over the region.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

The second winter storm to dump significant snowfall over portions of the Permian Basin within a two day period impacted the area late on the 23rd and early on the 24th. This as an outbreak of arctic air remained entrenched over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 23, 6:05 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Dec 23, 6:05 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
605 PM CST THU DEC 23 2004

.UPDATE...
EXPANDED SNOW ADVISORY TO INCLUDE 4 COUNTIES IN WESTERN PERMIAN
BASIN AS AREA OF MODERATE SNOWFALL EXPANDING EASTWARD.  SNOW-LINE
APPEARS TO JUST CLIP NORTHERN PORTIONS OF ECTOR COUNTY AND HAVE
CHOSEN TO LEAVE IT OUT AT THIS TIME.  IF SNOW BUILDS SOUTHWARD
LATER UPDATES MAY BE NECESSARY.

.SHORT TERM...
MID LEVEL TROF AXIS ORIENTED SW TO NE FROM BAJA CA THRU COLORADO.
WATER VAPOR INDICATES SHRTWV TROF IN BASE OF TROF AXIS INVOF BAJA CA
WITH ANOTHER SHRTWV IN WRN AZ. MID LEVEL ASCENT LOOKS TO BE JUST
STARTING TO COMMENCE WITH IR INDICATING COOLING TOPS IN W/CENTRAL
NM. ETA40/RUC IN EXCELLENT AGREEMENT IN GENERATING STRONG LIFT
(PER INCREASING UPGLIDE ALONG I285-290K/7H WAA ALONG/PVA) ACRS SE NM
BTWN 21Z-03Z. TIME/HEIGHT SECTIONS INDICATE SE NM IS FAVORED AREA
FOR SNOW CRYSTAL GROWTH. MODEL QPF GUIDANCE HAS BEEN CONSISTENT IN
GENERATING PRECIP ACRS SE NM/NW PB/UPPER TRANS PECOS GIVING
CONFIDENCE TO CRITERIA FOR SNOW ADVISORY (2-4 INCHES) BEING MET.
THUS ISSUED SNOW ADVISORY EARLIER FOR SE NM AND GDP MTNS. WILL
CONTINUE TO HOLD OFF ON MOVING ADVISORY CONDITIONS FARTHER E AND
S...ALTHOUGH NW PB...VAN HORN REGION...AND DAVIS MTNS COULD SEE
AROUND 2 INCHES BEFORE SUNRISE. LATER SHIFTS WILL NEED TO MONITOR
FOR UPDATES. 1 INCH OR LESS EXPECTED IN MIDLAND/ODESSA. SNOW COVER
AND CLEARING SKIES ALLOWED LOWS TO FALL TO AROUND 10 ACRS NW-NE CWFA
THIS MORNING. LATEST SFC PLOT INDICATES NEXT SURGE OF ARCTIC AIR IS
MVG INTO OKLA PANHANDLE AND WILL BE INTO PB BEFORE SUNRISE. THUS
ANOTHER COLD NIGHT WITH HARD FREEZE. NE WINDS WILL INCREASE 15-20
MPH MOST AREAS WITH ARCTIC AIR...GUSTS TO 45 MPH THRU GDP PASS.

.LONG TERM...
HIGH AMPLITUDE FLOW PATTERN CONSISTING OF A WEST COAST RIDGE AND A
TROUGH OVER THE GREAT PLAINS WILL UNDERGO A SIGNIFICANT CHANGE BY
SUNDAY AS AN UPPER LEVEL TROUGH DEVELOPS OVER THE ERN PAC/PAC NW
WITH RIDGING IN STORE FOR THE PLAINS. THE MEDIUM RANGE MODELS ARE
CONSISTENT IN CONTINUING THIS LARGE-SCALE MID AND UPPER LEVEL FLOW
PATTERN THROUGH EARLY NEXT WEEK. DIFFERENCES ARISE WITH REGARDS TO A
SHORTWAVE TROUGH PROGGED TO AFFECT OUR AREA ON WEDNESDAY. THIS
FEATURE COULD BRING A SHOT OF RAIN TO THE AREA...OTHERWISE NEAR
NORMAL TEMPERATURES AND DRY CONDITIONS ARE EXPECTED THIS FORECAST.

AS FOR THE DETAILS...A STRONG MID-LEVEL SHORTWAVE IN THE BASE OF A
LONGWAVE TROUGH CURRENTLY TRANSLATING SOUTH AND EAST THROUGH THE
ROCKIES WILL REMAIN IN CLOSE ENOUGH PROXIMITY TO THE SOUTHERN AND
WESTERN 1/3 OF THE AREA TO CONTINUE LOW ORDER CHANCE POPS THROUGH
EARLY TOMORROW MORNING. MID-LEVEL OMEGA FIELDS INDICATE WEAK LIFT
WILL GENERALLY WANE BY MIDDAY FRIDAY. THE HIGHER TERRAIN WILL SEE THE
BEST CHANCES FOR ACCUMULATING SNOWFALL THROUGH TOMORROW MORNING WITH
THE ABOVE MENTIONED LIFT AND EASTERLY UPSLOPE FLOW. NEGATING FACTOR
FOR SIGNIFICANT ACCUMULATIONS WILL BE THE VERY DRY BOUNDARY LAYER
THAT WILL ENCOMPASS THE AREA BY LATE TOMORROW MORNING. MID AND UPPER
LEVEL HEIGHTS BEGIN TO RISE BY LATE SATURDAY AND THIS TREND WILL
CONTINUE INTO EARLY NEXT WEEK. TEMPERATURES WILL GRADUALLY WARM
ACROSS THE AREA OVER THE NEXT COUPLE OF DAYS. WE HAVE OPTED TO
GENERALLY STAY BELOW GUIDANCE AS MODELS TEND TO SCOUR COLD AIR OUT
TOO QUICKLY. TEMPERATURES WILL BE COOLEST OVER SOUTHEAST NEW MEXICO
WHERE SOME SNOW COVER WILL BE LIKELY. SURFACE LEE-SIDE TROUGH
COMBINED WITH SURFACE HIGH PRESSURE OVER THE GULF COASTAL STATES WILL
RETURN SOUTHERLY WINDS...AND EVENTUALLY SOME LOW-LEVEL MOISTURE TO
THE AREA BY WEDNESDAY MORNING. THIS MOISTURE MAY COMBINE WITH A
PASSING UPPER LEVEL SHORT WAVE TROUGH FOR A SLIGHT CHANCE OF RAIN ON
WEDNESDAY. WE WILL LEAVE THE CHANCE OF RAIN IN THE FORECAST...BUT IF
THE TREND OF THE ECMWF/UKMET MODELS CONTINUES...WE MAY NEED TO PULL
OR DELAY RAIN CHANCES.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             13  29  18  48 /  50  10   0   0
CARLSBAD NM               14  29  16  49 /  70  30   0   0
DRYDEN TX                 20  36  19  51 /  30  20   0   0
FORT STOCKTON TX          19  33  23  51 /  50  30   0   0
GUADALUPE PASS TX         11  26  18  41 /  60  40   0   0
HOBBS NM                  15  31  17  48 /  70  10   0   0
MARFA TX                  14  26  11  45 /  50  40   0   0
MIDLAND INTL AIRPORT TX   15  30  18  47 /  60  10   0   0
ODESSA TX                 15  31  18  48 /  60  10   0   0
WINK TX                   17  35  18  52 /  60  20   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...SNOW ADVISORY TONIGHT FOR THE GUADALUPE MOUNTAINS OF
     CULBERSON COUNTY AND PORTIONS OF WESTERN PERMIAN BASIN...
     TXZ045-046-050-051-258.
NM...SNOW ADVISORY TONIGHT FOR ALL OF SOUTHEASTERN NEW MEXICO...
     NMZ027>029-033-034.

&&
Hazardous weather outlook, Dec 23, 2:05 PM CST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CST THU DEC 23 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
205 PM CST (105 PM MST) THU DEC 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SNOW ACCUMULATIONS ARE EXPECTED TONIGHT FROM THE PERMIAN BASIN AND
SOUTHEASTERN NEW MEXICO PLAINS SOUTHWEST TO THE MARFA PLATEAU.
ACCUMULATIONS OF 2 TO 4 INCHES WILL BE POSSIBLE GENERALLY NORTH OF A
LINE FROM GUADALUPE MOUNTAINS NATIONAL PARK...TO MALAGA...TO EUNICE.
ACCUMULATIONS OF 1 TO 3 INCHES WILL BE POSSIBLE OVER THE NORTHWEST
PERMIAN BASIN...THE UPPER TRANS PECOS...THE VAN HORN REGION...AND
THE DAVIS MOUNTAINS. LESSER ACCUMULATIONS TOTALING 1 INCH OR LESS
WILL BE POSSIBLE TONIGHT SOUTH OF A LINE FROM GAIL...TO CRANE...TO
PRESIDIO.

VERY COLD TEMPERATURES ARE AGAIN EXPECTED ACROSS THE OUTLOOK AREA
TONIGHT. OVERNIGHT LOWS WILL RANGE FROM NEAR 10 IN THE NORTH AND IN
THE MOUNTAINS TO AROUND 20 IN THE FAR SOUTH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SNOWFALL MAY LINGER FROM THE GUADALUPE MOUNTAINS SOUTH THROUGH THE
DAVIS MOUNTAINS AND THE MARFA PLATEAU THROUGH FRIDAY MORNING.
ACCUMULATIONS OF ONE INCH OR LESS ARE EXPECTED.

TEMPERATURES WILL REMAIN BELOW FREEZING FOR MOST OF THE AREA THROUGH
AROUND NOON CHRISTMAS DAY. CONTINUE TO PROTECT PIPES...PETS...AND
PLANTS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED. HOWEVER...EMERGENCY MANAGEMENT
AND LAW ENFORCEMENT OFFICIALS SHOULD MONITOR THE LATEST WEATHER
INFORMATION AND REMAIN ALERT FOR THE POTENTIAL OF HAZARDOUS WINTER
WEATHER CONDITIONS...ESPECIALLY OVER SOUTHEASTERN NEW MEXICO
INCLUDING THE GUADALUPE MOUNTAINS...AND ADJACENT PLAINS. LOCAL
OFFICIALS AND SPOTTERS ARE URGED TO RELAY REPORTS OF WINTER WEATHER
AND SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather, 3 winter storm. Local standard time, as filed.

Winter Storm, Gaines

When
December 23, 8:00 PM CST to December 24, 5:00 AM CST
Where
Gaines forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.741, -102.635 (the zone’s center; the record gives no point)

Heavy snow accompanied winter storm conditions over the northern Permian Basin of west Texas during the evening hours of the 23rd and the morning hours of the 24th. Snow accumulations reached depths of eight inches over parts of the northwestern basin. Reported storm total snow depths included:Seminole...8 inchesLamesa.....6 inchesSnyder......4 inches

Winter Storm, Dawson

When
December 23, 8:00 PM CST to December 24, 5:00 AM CST
Where
Dawson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.743, -101.948 (the zone’s center; the record gives no point)

Winter Storm, Scurry

When
December 23, 8:00 PM CST to December 24, 5:00 AM CST
Where
Scurry forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.746, -100.916 (the zone’s center; the record gives no point)

Winter Weather, Borden

When
December 23, 10:00 PM CST to December 24, 6:00 AM CST
Where
Borden forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.744, -101.432 (the zone’s center; the record gives no point)

Lesser snow accumulations occurred over the central and western Permian Basin and the Upper Trans Pecos region. Multiple traffic accidents were reported along portions of Interstate 20 in Reeves County were ice and a light snow cover caused hazardous driving conditions. Additional snow accumulations across the region included:Gail.................................2 inchesnorthern Martin County...2 inchesAndrews..........................1 inchMentone..........................1 inchOrla.................................1 inchPecos...............................1 inch

Winter Weather, Andrews

When
December 23, 10:00 PM CST to December 24, 6:00 AM CST
Where
Andrews forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.305, -102.638 (the zone’s center; the record gives no point)

Winter Weather, Loving

When
December 23, 10:00 PM CST to December 24, 6:00 AM CST
Where
Loving forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
31.849, -103.580 (the zone’s center; the record gives no point)

Winter Weather, Martin

When
December 23, 10:00 PM CST to December 24, 6:00 AM CST
Where
Martin forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
32.306, -101.951 (the zone’s center; the record gives no point)

Winter Weather, Reeves County and Upper Trans Pecos

When
December 23, 10:00 PM CST to December 24, 6:00 AM CST
Where
Reeves County and Upper Trans Pecos forecast zone
Reported by
LAW ENFORCEMENT

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5428837, 5428838, 5428839, 5428840, 5428841, 5428842, 5428843, 5428844.